Long-term antiresorptives use has been linked to atypical subtrochanteric and diaphyseal femoral fractures (AFF), the pathogenesis of which is still unknown. In the present case report we present the results of analysis of bone chips from a 74-year old female patient that had been on alendronate, ibandronate and denosumab treatment, and who sustained an atypical femoral fracture, by histology, quantitative backscattered electron imaging, and Raman spectroscopic analysis. The results indicate ongoing osteoclastic resorption, but also several abnormalities: 1) an altered arrangement of osteons; 2) impaired mineralization; 3) the presence of pyrophosphate, which might contribute to the impaired mineralization evident in the present case. Taken together, these changes may contribute to the focally reduced bone strength of this patient.
Shabestari, M., Eriksen, E. F., Paschalis, E. P., Roschger, P., Gamsjaeger, S., Klaushofer, K., … Diez-Perez, A. (2017). Presence of pyrophosphate in bone from an atypical femoral fracture site: A case report. Bone Reports, 6, 81–86. https://doi.org/10.1016/j.bonr.2017.02.006